Tuesday, February 06, 2007

Patients say the darndest things

Apologies to Bill Cosby. One of my patients was wheeled into the SICU this afternoon still quite groggy from the anesthesia. Midazolam, which had been given to this patient, acts on the same receptors in the brain that alcohol does, and some of the effects are therefore similar. The effects we want are the amnesia and the sedation, so patients don't remember what happened, and they are pretty sleepy, even without the more powerful drugs that knock them out. But after those drugs have worn off, the effects of the midazolam often linger. And the side effect which makes this humorous is the disinhibition.

So, as Mr. Smith was being settled into the ICU, accompanied by his lovely wife, I asked him if there was anything I could get for him. In a sleepy but still forceful voice, he shot back "a bevy of blondes and a coffee."

It's a pity he was NPO. I couldn't even help him out halfway.

6 comments:

Ibid said...

Funny. I don't know what chemical properties caused it, but, long ago, when my younger brother was coming off anaesthesia at the ripe age of 4 after a hernia repair, he became so irate he started "swearing." only he didn't know any swear words, and could only come up with "it's gross! It's gross!"

zhoen said...

Best part of working in surgery/recovery, I get to hear all the loopy stuff.

Funniest I just heard about. Attending overheard male patient telling Resident of previous surgery, referred to it as a portable shaving c**t. Not porta caval shunt. Attending had to walk away to not be heard laughing out loud. One has to wonder what the patient thought had been done.

medstudentitis said...

Surely you could have helped him with the blondes!

Anonymous said...

I wonder how the patient would like to read this. I can assure you that most of us do not find this funny at all. Most of us do not like being the "Bill Cosby" of the operating rooms. Maybe you should put verbage in the "informed consent" that warns the patient that they are going to be used as entertainment for the staff and be unaware of what they are saying and doing.

Nathan said...

anonymous - One of the reasons this blog is anonymous, and why every name is made up, and why there are no place names mentioned anywhere, is because while I think the foibles of humanity can be both instructive and entertaining, I do not intend to embarrass or shame anyone. There is no way for you to identify this patient. I'm keeping it that way for everyone's sake. Additionally, I would disagree with your phrasing. You state we are "using the patient for entertainment." Not so. That would only be the case if we were giving the drugs to people solely for the purpose of laughing at them.

With all that said though, you do bring up valid points: those of confidentiality and respect. I will freely admit, that the slightly deprecating way I titled this post and introduced it were probably inappropriate. If the patient hadn't laughed about this comment when reminded of it later (by his daughter, not my team) I would probably not have posted it. But thanks for the reminder of the patient's perspective. It is easy to lose when you spend so much time on the other side of the conversation.

Anonymous said...

This was a very sensitive rebuttal. Thank you. I had a miserable time after they injected me with Versed and am still having panic attacks and obsessing over what I may have said, done, allowed while under the influence of this drug. What happened to me without my knowledge or consent? I ended up with a kidney infection, but no catheter was supposed to be there... Was I being practiced on by students? Was I exposed to millions (well, I MIGHT be exagerating a little;)of people while still conscious, and I cooperated with them? I went in for a simple operation on an extremity and it turned into the most traumatic event of my life because of Versed. I am trying to figure out how to have another simple operation WITHOUT an IV so that Versed cannot be administered to me again! When I read this blog it was devastating to think that I was so out of control and that the medical staff was laughing at me. I really can't fathom why this drug is used on patients who desire to be awake and are not experiencing anxiety. It MUST be for the entertainment of the staff!